Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Columbia, SC

May 28, 2017Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2017, 8:44 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 8:44 PM EDT (00:44 UTC)
Expired
May 28, 2017, 9:15 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:06 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1857 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.9
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS52 KCAE 290044
SVRCAE
SCC027-085-290115-
/O.NEW.KCAE.SV.W.0083.170529T0044Z-170529T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
844 PM EDT SUN MAY 28 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clarendon County in central South Carolina...
  East central Sumter County in central South Carolina...

* Until 915 PM EDT

* At 844 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Manning, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Manning, Turbeville and Shiloh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3363 8003 3370 8028 3397 8015 3401 8007
      3402 7994 3401 7991 3399 7989 3395 7998
      3388 7994 3388 7988
TIME...MOT...LOC 0044Z 307DEG 27KT 3376 8008 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
1 follow-up statement
258 
WWUS52 KCAE 290049
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
849 PM EDT SUN MAY 28 2017

SCC085-290059-
/O.CAN.KCAE.SV.W.0083.000000T0000Z-170529T0115Z/
Sumter SC-
849 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SUMTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM EDT for
central South Carolina.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3363 8003 3372 8015 3388 8004 3394 7999
      3395 7998 3392 7996 3389 7995 3388 7994
      3388 7988
TIME...MOT...LOC 0049Z 307DEG 27KT 3374 8004 

$$

SCC027-290115-
/O.CON.KCAE.SV.W.0083.000000T0000Z-170529T0115Z/
Clarendon SC-
849 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN CLARENDON COUNTY...

At 849 PM EDT, a severe thunderstorm was located 10 miles east of
Manning, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Turbeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3363 8003 3372 8015 3388 8004 3394 7999
      3395 7998 3392 7996 3389 7995 3388 7994
      3388 7988
TIME...MOT...LOC 0049Z 307DEG 27KT 3374 8004 

HAIL...<.75IN
WIND...60MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:28 PM EDT, 16 minutes earlier.

Area forecast discussion, May 28, 8:28 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
828 PM EDT Sun May 28 2017

.SYNOPSIS...
A few thunderstorms may develop late this afternoon but
confidence is low. Ridging over the region will weaken on
Monday as a frontal boundary slowly slides into the area. The
front will stall over the area Tuesday with chances of showers
and thunderstorms each day through next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Storms broke through the cap. Downdraft CAPE supports strong
winds threat remains. Ongoing severe thunderstorms across the
central and east Midlands. Main threat remains damaging winds
but large hail is also possible.

Temperatures expected in the lower 90s this afternoon and
around 70 degrees for a low tonight.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Frontal boundary will continue moving toward the area on Monday
as the upper level ridge further weakens. Monday night the
front will move into the forecast area and stall across the area
Tuesday and Tuesday night. Main focus for the short term will
be convective potential as well as potential for severe
thunderstorms. Instability on Monday will be moderate to strong
with LIs around -5 and CAPE around around 1500 J/Kg. With dry
air in the mid and upper levels there will be potential for
damaging winds and with wet bulb zero rising to around 12 KFt
the potential for hail will be lower. With intersecting
boundaries and instability into Monday night expect scattered
convection into the overnight hours. SPC continues to have the
area under a slight risk for Monday as well. Temperatures Monday
afternoon will be in the lower 90s with lows Monday night in
the upper 60s to low 70s.

Tuesday will be similar...however with the front stalling over
the area expect the best chances for convection to along and
south of the front. Instability Tuesday will be strong and with
dry air persisting in the mid and upper levels will again see
potential for damaging winds and lower threat of hail. With a
weak pressure gradient there is also potential for a sea
breeze...models currently depict this remaining near the coast
and triggering convection however if this moves further inland
this could trigger additional convection. Tuesday afternoon
highs will be in the upper 80s to around 90 with overnight lows
in the upper 60s to around 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Models are in good agreement into next weekend as the weak
surface front remains stalled over the region and a series of
weak upper level disturbances cross the area. This will keep
chances of mainly diurnal showers and thunderstorms in the
forecast each day through Sunday. Concern with convection for
Thursday onward will be potential for heavy rainfall as high
pressure over the western Atlantic will result in southerly flow
and open the area to moisture from the Gulf of Mexico.
Temperatures through the long term will be near normal.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR conditions expected through the TAF period.
Thunderstorms in the vicinity of the terminals as coverage
remains scattered. Brief restrictions possible at OGB
terminal...otherwise VFR.

Winds will generally be from the west today around 10 knots with
some gusts to 20 knots possible. A 25 kt low level jet
overnight and cloud cover should preclude fog development.

Winds may become gusty as the inversion breaks Monday morning
around 14Z. Then expect WSW winds around 10 kts for the
remainder of the period.

EXTENDED AVIATION OUTLOOK...A cold front will stall over the
region through early next week. The front will help support
scattered thunderstorms and possible restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 28, 8:08 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
808 PM EDT Sun May 28 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025-026-030-035-041-300015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Aiken-Barnwell-
Bamberg-
808 PM EDT Sun May 28 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

An isolated severe thunderstorm possible mainly this afternoon and
evening, with damaging winds the main threat.

Flood Warning remains in effect for minor flooding on Lake Wateree.
Please consult our webpage for the latest more detailed information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slight risk of severe thunderstorms Monday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ027>029-031-036>038-300015-
Lexington-Richland-Lee-Sumter-Orangeburg-Calhoun-Clarendon-
808 PM EDT Sun May 28 2017

...SEVERE THUNDERSTORM WATCH 295 IN EFFECT UNTIL 1 AM EDT MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Severe Thunderstorm Watch.

Flood Warning remains in effect for minor flooding on Lake Wateree.
Please consult our webpage for the latest more detailed information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slight risk of severe thunderstorms Monday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 28, 6:31 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
631 PM EDT SUN MAY 28 2017

SCZ020-026>028-282315-
Lexington-Newberry-Richland-Saluda-
631 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEWBERRY...
NORTHWESTERN LEXINGTON...EAST CENTRAL SALUDA AND NORTHWESTERN
RICHLAND COUNTIES...

At 630 PM EDT, a strong thunderstorm was located 9 miles south of
Prosperity, or 11 miles north of Batesburg, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3397 8164 3408 8165 3418 8122 3398 8113
TIME...MOT...LOC 2230Z 269DEG 25KT 3407 8155

WRS
Local storm report, May 28, 7:50 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     1 WSW SEVEN OAKS        34.05N 81.15W
05/28/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            POWERS LINES DOWN IN ROAD ST. ANDREWS AND
            LEISURE LANE.

&&

JL
Local storm report, May 28, 7:52 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
752 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     SEVEN OAKS              34.05N 81.14W
05/28/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            TREE IN ROAD HARROW DR AND STONEHEDGE DR.

&&

JL
Local storm report, May 28, 7:56 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 SSW IRMO              34.05N 81.22W
05/28/2017  E60 MPH          LEXINGTON          SC   MESONET

            RICHLAND COUNTY MESO NET 60 MPH WIND GUST AT
            LAKE MURRAY DAM.

&&

JL
Local storm report, May 28, 8:17 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 ESE SEVEN OAKS        34.05N 81.13W
05/28/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN OLD SHEPHERDS RD AND ASHLAND RD.

&&

JL
Local storm report, May 28, 8:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
844 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     3 N SUMTER              33.98N 80.39W
05/28/2017                   SUMTER             SC   LAW ENFORCEMENT

            DAMAGE TO PART OF ROOF, CAR PORT, AND CAR
            1973 BECKWOOD RD.

&&

JL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:09 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Sumter42 min
May 29, 4:42 PM EDTSpecial Weather StatementCAEMcCormick63 min
May 29, 4:51 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
May 29, 5:11 PM EDTSevere Thunderstorm WarningCAEMcCormick64 min
May 29, 5:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick55 min
May 29, 5:53 PM EDTSpecial Weather StatementCAELexington52 min
May 29, 6:12 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda63 min
May 29, 6:15 PM EDTSevere Thunderstorm WarningCAEEdgefield, Lexington, Newberry, Saluda60 min
May 29, 6:31 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick59 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Richland65 min
May 29, 7:11 PM EDTSevere Thunderstorm WarningCAELexington, Richland, Saluda64 min
May 29, 7:32 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter28 min
May 29, 7:48 PM EDTFlash Flood WarningCAELexington, Richland57 min
May 29, 7:52 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.